Michigan, 2003

Hail and Damaging Wind in Michigan, July 6, 2003

July 6, 2003 · NWS MQT · 3 events in 1 county or zone

A warm front that moved across the Upper Peninsula touched off afternoon and evening thunderstorms that produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A warm front that moved across the Upper Peninsula touched off afternoon and evening thunderstorms that produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 6, 3:27 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 6, 3:27 PM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
427 PM EDT SUN JUL 6 2003

MAIN FCST CONCERN IS TSRA/SVR WX TNGHT AND MON.

19Z WV IMAGERY SHOWED CONTINUED ZONAL FLOW ACROSS THE NORTHERN TIER
OF THE U.S.. MAIN INTEREST IS UPR LOW/SHRTWV OVER S SASKATCHEWAN.
THIS SHRTWV HAS INDUCED A 1004 MB SFC LOW AT THE SE END OF LAKE
WINNIPEG WITH A WARM FRONT EXTENDING TO WAWA ONTARIO PER 18Z SFC
ANALYSIS. THE COLD FRONT ASSOCIATED WITH THE LOW STRETCHED SW TO
ANOTHER LOW IN NE CO. DECENT TEMPERATURE CONTRAST ON BOTH SIDES OF
FRONT AT 850MB WITH A TEMP OF 21C AT BIS COMPARED TO 08C AT GGW PER
12Z RAOBS. WARM ADVECTION MAINLY NEAR THE COLD FRONT AS MCV TO ITS E
OVER S WI PREVENTING IT FROM GOING INTO MI. MCV RIDING ALONG WARM
FRONT FROM THE LOW IN CO TO CHICAGO. SFC DWPT FIELD SIMILAR TO 850MB
WITH UPR 60S DWPTS ALONG COLD FRONT AND TO THE S OF THE MCV...WITH
LOW 60S DWPTS OVER UPR MI. THESE DWPTS...COMBINED WITH CURRENT
TEMPERATURES IN THE MID 80S YIELDING CAPES AROUND 1500 J/KG PER RUC
SNDGS. ALSO...OUTFLOW BOUNDARY FROM MCV TO THE S AND THE INSTABILITY
AIDING IN THE ISOLATED -TSRA PRESENT OVER N WI/S CNTRL UPR MI PER
19Z KMQT RADAR LOOP.

WL FOLLOW 12Z ETA FOR FORECAST AS GFS IS FAIRLY SIMILAR.

TONIGHT...LAKE BREEZES WHICH HAVE JUST FORMED BEGINNING TO PUSH
INLAND...THUS EXPECT A FEW MORE HOURS FOR ISOLATED -TSRA TO DEVELOP.
ONCE THE SUN GOES DOWN THESE WL DISSIPATE. AFTER THAT...POTENTIAL
EXISTS FOR NOTHING TO HAPPEN THE REST OF THE NIGHT. 850MB LLJ
REDEVELOPS OVER IA THIS EVNG WHICH WL HELP INDUCE AN MCS OVER SRN MN
AROUND MIDNIGHT. CORFIDI VECTORS POINT TO THE MCS DIVING SE TOWARDS
DUBUQUE AND MADISON. THEREFORE THIS MCS WL NOT AFFECT UPR MI. AS FOR
THE DYNAMICS...SHRTWV OVER SASKATCHEWAN MOVES NE TO ABOUT 100
MILES NW OF RED LAKE ONTARIO BY 12Z MON. 850MB THETA-E RIDGE ALONG
FRONT PLUS A 20-30KT JET WILL KEEP BEST AREAS OF CONVECTION
IMMEDIATELY ALONG THE COLD FRONT AND NORTH OF THE WARM FRONT IN
ONTARIO. THIS LEAVES UPR MI SPLIT INBETWEEN THE TWO SYSTEMS. IN FACT
NEGATIVE THETA-E ADVECTION AT 850MB OCCURS FROM 00Z TO 09Z. WITH
LACK OF UPR JET SUPPORT...DIFFLUENT FLOW AT 500MB AND ABOVE
DISCUSSION OF WHERE THE CONVECTION IS DEVELOPING AND HEADING...WL
REMOVE CHANCE OF -TSRA OVERNIGHT FROM THE CENTRAL U.P.. FAR W MAY
SEE SOME -TSRA BY SUNRISE ALONG THE FRONT...BUT THESE WL PROBABLY BE
DIMINISHING DUE TO LACK OF LLJ SUPPORT AND DAYTIME HEATING.

MON...EXPECT A FEW -TSRA IN THE WRN U.P. ALONG THE FRONT AS
MENTIONED ABOVE...BUT THEN CNVCTN MAY OCCUR AGAIN IN THE AFTN. THE
COLD FRONT...ALONG WITH THE MID TO UPR 60S DWPTS ALONG IT...REACHES
A MQT-IMT LINE AT 18Z...THEN TO MUNISING-MNM LINE AT 21Z PER 12Z ETA
FCST. MAY HAVE SOME BKN MID CLOUDS TOMORROW MRNG FROM THE CNVCTN
BEFORE THEY DISSIPATE...BUT TEMPS WL WARM QUICKLY SINCE LOWS WL
ALREADY START OFF AROUND 65. WITH 850MB TEMPS OF 17C...LOOKING FOR
HIGHS AHEAD OF THE FRONT AROUND 85. 950MB WINDS ARE 15 TO 20
KTS...BUT ALONG THE FRONT WHERE THE PRESSURE GRADIENT IS
WEAKER...LAKE BREEZES SHOULD STILL DEVELOP. STEEP LAPSE RATES BTWN
850-700MB (8 C/KM) COMBINED WITH NO CAP AND CAPE UPWARDS OF 3500
J/KG WL CONTRIBUTE TO RAPID DEVELOPMENT OF TSRA ONCE CNVGC ALONG THE
FRONT BEGINS. SVR WX IS POSSIBLE WITH WIND BEING THE MAIN THREAT AS
A 60 KT JET AT 500MB MOVES ACROSS THE FRONT. 0-6KM SHEAR OF 40-50KT
WL ALSO AID IN STORM ORGANIZATION. HAIL COULD OCCUR TOO AS WBZ ARE
AROUND 9.6 KFT.

BEHIND THE FRONT IN THE WRN U.P....CLEARING SKIES COMIBNED WITH
STRONG WESTERLY SFC FLOW WL KEEP LAKESHORE AREAS COOL...BUT IN THE
INTERIOR WHERE 850MB TEMPS ARE AROUND 14C...WOULD NOT BE SURPRISED
TO REACH 80.

MON NIGHT...SUBSIDENCE BEHIND SHRTWV TROUGH WL KEEP THINGS DRY
ACROSS THE CWA. HOWEVER...LLVL MOISTURE BEHIND A SECONDARY COLD
FRONT (CAN BE SEEN TODAY IN CNTRL/NRN SASKATCHEWAN) WL MOVE S. PRIND
ARE THAT IT WILL REACH NRN LAKE SUPERIOR BY 09Z AND TO THE KEWEENAW
PENINSULA BY 12Z. THERE MAY EVEN BE A FEW -SHRA WITH IT AND THE ETA
QPF PICKS UP ON IT. WL KEEP A 20 PCNT CHANCE IN OVER LAKE
SUPERIOR...BUT EXPECT THAT MOST OF THIS WL DIMINISH BEFORE IT
REACHES THE KEWEENAW. SO THE MAJORITY OF THE NIGHT WL BE MOSTLY
CLEAR. WESTERLY FLOW WL KEEP LOCATIONS SUCH AS MQT...ESC AND MNM
WARMER THAN IMT OR CMX DUE TO DOWNSLOPING. THE FLOW WL ALSO PREVENT
A GOOD RADIATION NIGHT DESPITE DWPTS AROUND 50 AND MOSTLY CLEAR
SKIES.

TUE...SECONDARY COLD FRONT ARRIVES IN ONTONAGON AND MQT BY 18Z AND
THEN THROUGH THE U.P. BY 00Z. CLOUD COVER WL MOVE INTO THE U.P.
FOLLOWED BY N TO NW WINDS. WITH THE AID OF THE LAKE AND DAYTIME
HEATING...EXPECTING THE CLOUD COVER TO BREAK UP. DEFINITELY COOLER
THAN MON AS 850MB TEMPS LOWER 8C AND N WINDS DRIVE LAKE AIR INLAND.
LOOKING FOR HIGHS NEAR 60 ALONG LAKESHORE TO 72 INLAND...WARMEST IN
MNM.

TUE NIGHT AND WED...HIGH PRESSURE COMES IN BEHIND THE FRONT AND
SETTLES OVER UPR MI. CURRENTLY THIS HIGH RESIDES UP IN NORTHERN
MANITOBA WHERE DWPTS ARE IN THE LOW 40S. BETTER RADIATIONAL COOLING
NIGHT WITH LIGHT WINDS AND CLEARING SKIES. WL DROP CURRENT FCST LOWS
TO 45 TO ACCOUNT FOR THE LOW DWPTS FILTERING IN. NICE BUT COOL DAY
SHAPING UP FOR WED WITH THE HIGH OVERHEAD AND DRY AIR. SHOULD SEE
SOME DIURNAL CU POP OUT AS TEMPS CLIMB INTO THE UPR 60S...THOUGH
COOLER NEAR THE LAKE SUPERIOR SHORE WHERE LAKE BREEZES WL BE
ABUNDANT.

EXTENDED (THU THROUGH SUN)...MORE UNCERTAINITY TODAY IN REGARDS TO
THE PROPOSED RIDGE AND ITS PROGRESSION. 12Z/05 ECMWF PRODUCES A
RIDGE...BUT KEEPS THE RIDGE AXIS OVER MT AT 12Z SAT. 00Z GFS
ENSEMBLES SIMILAR TO YESTERDAY IN REGARDS TO THE PROGRESSION OF THE
RIDGE (RIDGE AXIS OVER MN/WRN LAKE SUPERIOR 00Z SUN) WITH A
CONSENSUS THAT 850MB TEMPS WL BE AOA 16C FOR SAT AND SUN. 00Z UKMET
LOOKS LIKE THE GFS ENSEMBLES. CANADIAN AND ITS ENSEMBLES INBETWEEN
UKMET AND ECMWF. 00Z/06Z GFS RUNS HAVE ONLY WEAK RIDGES AND TURN THE
FLOW MORE ZONAL. FOR NOW WL FOLLOW THE GFS ENSEMBLES DUE TO THEIR
BETTER CONSISTENCY COMPARED TO THE OTHER MODELS. FOLLOWING THE
ENSEMBLES...EXPECT THU TO BE DRY AS HIGH PRES LINGERS. ON FRI...A
WARM FRONT WL CROSS IN THE MRNG WHICH MAY COME THROUGH DRY AS MOST
OF THE MOISTURE IS IN THE TN VALLEY. EXPECT THAT MOISTURE TO MAKE A
RAPID RETURN N AS THE RIDGE IN THE ROCKIES PUSHES E SAT MRNG AND LEE
TROUGHING FORMS IN THE PLAINS. THIS MOISTURE/HEAT RETURN WL SET UP A
NEW WARM FRONTAL BOUNDARY IN MN/WI LATE SAT...SO WL KEEP A CHANCE OF
-TSRA GOING. FOR SUN...AS THE RIDGE AXIS CONTINUES TO PRESS E...THE
SYSTEM IN THE PLAINS WL HEAD TOWARDS THE GREAT LAKES...YIELDING
ANOTHER CHANCE OF -TSRA.

COORD WITH APX AND SPC...THANKS.

.MQT...NONE.

AJ
Hazardous weather outlook, Jul 6, 3:38 PM EST, 1 hour 6 minutes before
MIZ001>007-009>014-084-085-071200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
438 PM EDT SUN JUL 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT AND MONDAY

WITH THE EXCEPTION OF THE KEWEENAW PENINSULA...LOOK FOR ISOLATED
THUNDERSTORMS THIS EVENING ACROSS WEST AND CENTRAL UPPER MICHIGAN.
SOME OF THESE STORMS COULD PRODUCE WIND GUSTS TO 35 MPH...SMALL HAIL
AND BRIEF HEAVY RAIN.

THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY AFTERNOON...MAINLY EAST OF
HIGHWAY M-95. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY
BECOME SEVERE...PRODUCING DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

PLAN ON THUNDERSTORMS TO BE ONGOING EAST OF A LINE FROM SHINGLETON
TO GARDEN CORNERS EARLY MONDAY EVENING...SOME OF WHICH MAY BE SEVERE
PRODUCING DAMAGING WINDS AND LARGE HAIL.

THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MONDAY AFTERNOON AND EVENING.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

AJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Marquette

When
July 6, 4:44 PM EST
Where
Marquette County, Skandia
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.383, -87.233

Quarter sized hail was reported.

Hail, Marquette

When
July 6, 4:49 PM EST
Where
Marquette County, 1 mi E of Skandia
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.383, -87.217

Quarter sized hail was reported

Thunderstorm Wind, Marquette

When
July 6, 4:55 PM EST
Where
Marquette County, 6 mi S of Harvey
Measured
60 kt (69 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
46.417, -87.350

Trees and power lines were knocked down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330128, 5330129, 5330130.